Multiple organ toxicity from addition of erythromycin to long-term lovastatin therapy

Peter W.K. Wong, Thomas A Dillard, Kurt Kroenke

Research output: Contribution to journalArticle

40 Citations (Scopus)

Abstract

A patient who had taken lovastatin for 7 years received erythromycin before dental procedures. Multiple organ toxicity developed, manifested as rhabdomyolysis, acute renal failure, pancreatitis, ileus, livedo reticularis, and elevated aminotransferase values, without liver injury. No previous reports have identified multiple organ injury of this magnitude. A computer literature search identified only three other reported instances of erythromycin and lovastatin interaction. Manifestations in these previous cases consisted of rhabdomyolysis in all three, as well as elevated aminotransferase values and acute renal failure in two cases. In all the cases, the clinical presentation of organ toxicity occurred after the cessation of erythromycin therapy between day 1 and day 5. Advanced age and chronic renal insufficiency were identified as potential risk factors for drug interaction. Health care professionals should be aware of the potential interaction between these two commonly prescribed drugs, which can mimic sepsis.

Original languageEnglish (US)
Pages (from-to)202-205
Number of pages4
JournalSouthern Medical Journal
Volume91
Issue number2
DOIs
StatePublished - Jan 1 1998
Externally publishedYes

Fingerprint

Lovastatin
Erythromycin
Rhabdomyolysis
Transaminases
Acute Kidney Injury
Livedo Reticularis
Ileus
Multiple Trauma
Chronic Renal Insufficiency
Drug Interactions
Pancreatitis
Sepsis
Tooth
Therapeutics
Delivery of Health Care
Liver
Wounds and Injuries
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Multiple organ toxicity from addition of erythromycin to long-term lovastatin therapy. / Wong, Peter W.K.; Dillard, Thomas A; Kroenke, Kurt.

In: Southern Medical Journal, Vol. 91, No. 2, 01.01.1998, p. 202-205.

Research output: Contribution to journalArticle

Wong, Peter W.K. ; Dillard, Thomas A ; Kroenke, Kurt. / Multiple organ toxicity from addition of erythromycin to long-term lovastatin therapy. In: Southern Medical Journal. 1998 ; Vol. 91, No. 2. pp. 202-205.
@article{5c4996f519bb4f918730f1ad51cd571f,
title = "Multiple organ toxicity from addition of erythromycin to long-term lovastatin therapy",
abstract = "A patient who had taken lovastatin for 7 years received erythromycin before dental procedures. Multiple organ toxicity developed, manifested as rhabdomyolysis, acute renal failure, pancreatitis, ileus, livedo reticularis, and elevated aminotransferase values, without liver injury. No previous reports have identified multiple organ injury of this magnitude. A computer literature search identified only three other reported instances of erythromycin and lovastatin interaction. Manifestations in these previous cases consisted of rhabdomyolysis in all three, as well as elevated aminotransferase values and acute renal failure in two cases. In all the cases, the clinical presentation of organ toxicity occurred after the cessation of erythromycin therapy between day 1 and day 5. Advanced age and chronic renal insufficiency were identified as potential risk factors for drug interaction. Health care professionals should be aware of the potential interaction between these two commonly prescribed drugs, which can mimic sepsis.",
author = "Wong, {Peter W.K.} and Dillard, {Thomas A} and Kurt Kroenke",
year = "1998",
month = "1",
day = "1",
doi = "10.1097/00007611-199802000-00015",
language = "English (US)",
volume = "91",
pages = "202--205",
journal = "Southern Medical Journal",
issn = "0038-4348",
publisher = "Lippincott Williams and Wilkins",
number = "2",

}

TY - JOUR

T1 - Multiple organ toxicity from addition of erythromycin to long-term lovastatin therapy

AU - Wong, Peter W.K.

AU - Dillard, Thomas A

AU - Kroenke, Kurt

PY - 1998/1/1

Y1 - 1998/1/1

N2 - A patient who had taken lovastatin for 7 years received erythromycin before dental procedures. Multiple organ toxicity developed, manifested as rhabdomyolysis, acute renal failure, pancreatitis, ileus, livedo reticularis, and elevated aminotransferase values, without liver injury. No previous reports have identified multiple organ injury of this magnitude. A computer literature search identified only three other reported instances of erythromycin and lovastatin interaction. Manifestations in these previous cases consisted of rhabdomyolysis in all three, as well as elevated aminotransferase values and acute renal failure in two cases. In all the cases, the clinical presentation of organ toxicity occurred after the cessation of erythromycin therapy between day 1 and day 5. Advanced age and chronic renal insufficiency were identified as potential risk factors for drug interaction. Health care professionals should be aware of the potential interaction between these two commonly prescribed drugs, which can mimic sepsis.

AB - A patient who had taken lovastatin for 7 years received erythromycin before dental procedures. Multiple organ toxicity developed, manifested as rhabdomyolysis, acute renal failure, pancreatitis, ileus, livedo reticularis, and elevated aminotransferase values, without liver injury. No previous reports have identified multiple organ injury of this magnitude. A computer literature search identified only three other reported instances of erythromycin and lovastatin interaction. Manifestations in these previous cases consisted of rhabdomyolysis in all three, as well as elevated aminotransferase values and acute renal failure in two cases. In all the cases, the clinical presentation of organ toxicity occurred after the cessation of erythromycin therapy between day 1 and day 5. Advanced age and chronic renal insufficiency were identified as potential risk factors for drug interaction. Health care professionals should be aware of the potential interaction between these two commonly prescribed drugs, which can mimic sepsis.

UR - http://www.scopus.com/inward/record.url?scp=0031822930&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0031822930&partnerID=8YFLogxK

U2 - 10.1097/00007611-199802000-00015

DO - 10.1097/00007611-199802000-00015

M3 - Article

VL - 91

SP - 202

EP - 205

JO - Southern Medical Journal

JF - Southern Medical Journal

SN - 0038-4348

IS - 2

ER -